Colorado, 2003

Dust Devil in Colorado, May 8, 2003

May 8, 2003 · NWS GJT · 1 event in 1 county or zone

A large dust devil developed and remained over open country. The diameter on the ground was estimated to be 1/4 mile.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A large dust devil developed and remained over open country. The diameter on the ground was estimated to be 1/4 mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 8, 2:35 AM MST, 11 hours 25 minutes earlier.

Area forecast discussion, May 8, 2:35 AM MST, 11 hours 25 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
335 AM MDT THU MAY 8 2003

SWATH OF SHOWERS AND EARLY MORNING TSTMS CONT TO MOVE NE THROUGH
THE EASTERN HALF OF OUR FORECAST AREA.  ISOLATED REPORTS OF HEAVY
RAIN SEEN ON LOCAL METARS...ALTHOUGH BULK OF PRECIPITATION HAS BEEN
ON THE LIGHT SIDE.  THIS MORNINGS CONVECTION IS FIRING IN THE LEFT
EXIT REGION OF STRONG H3 JET WHICH WL BE TRANSITIONING EWD THIS
MORNING...WITH STRONGER DYNAMICS SHIFTING EAST AS WELL. HOWEVER...
NEXT JET STREAK DUE IN BY LATE AFTERNOON AS THE UPPER LOW OVER WA/OR
SLIDES E INTO THE GREAT BASIN.  THIS WL BRING SOME LATE LIFT TO THE
AREA...WITH SLIGHTLY STRONGER SHRTWV DUE IN AROUND MIDNIGHT TONIGHT.
EXPECT THIS MORNINGS CONVECTION TO GRADUALLY DIMINISH AFTER
SUNRISE...WITH ANOTHER ROUND OF DIURNALLY DRIVEN SHOWERS BY MID-LATE
THIS AFTERNOON.  LOW LEVELS REMAIN FAIRLY DRY OVER ALL AREAS WITH THE
EXCEPTION OF THE NW PLATEAU AND NRN MTNS WHERE SHOWERS HAVE BEEN
PRODUCING MORE WIDESPREAD WETTING RAINS.  GUSTY WINDS AND MARGINALLY
SEVERE HAIL LOOK TO BE THE MAIN THREAT FROM STRONG CONVECTION LATER
THIS AFTERNOON.

BY TONIGHT...MOISTURE STARTS TO DEEPEN SLIGHTLY OVER THE REGION...
AND WITH APPROACHING WAVE...EXPECT SHOWERS AND TSTMS TO CONTINUE
INTO THE LATE EVENING HOURS.  MODELS THEN HINT AT POTENTIAL DRY SLOT
DEVELOPING ON FRIDAY...WITH STRONG SW WINDS DEVELOPING AS UPPER LOW
FILLS AND LIFTS ENE THROUGH THE AREA.  ENOUGH RESIDUAL MOISTURE WL
BE LINGERING AROUND TO KEEP POPS IN THE FCST THOUGH...ESPECIALLY AS
LAPSE RATES STEEPEN WITH COLDER AIR ALOFT MOVING IN.  SOME CONCERN
THAT WIND SPEEDS BY FRIDAY AFTERNOON WILL BE APPROACHING WIND
ADVISORY CRITERIA FOR SOME OF THE LOWER VALLEYS.  WITH THE SRN
ZONES REMAINING QUITE DRY AND RATHER POOR RH RECOVERIES FOR THIS
TIME OF YEAR...WL NEED TO MONITOR THE FIRE WEATHER CONDS CLOSELY
OVER THE NEXT 24 HOURS.

THE REMNANTS OF THE UPPER LOW KICK EAST BY LATE FRIDAY AFTERNOON...
WITH FLOW BECOMING MORE W/NW.  THIS WL ALSO ALLOW BETTER MOISTURE
TO WORK BACK INTO THE AREA...WITH POTENTIAL FOR MORE ACCUMULATING
SNOWFALL FOR THE NRN AND CENTRAL MTNS FRIDAY NIGHT AND EARLY SAT.
TEMPS WL CONT TO RUN ON THE COOL SIDE OF NORMAL FOR THE NEXT
SEVERAL DAYS.  COLTON

MEDIUM AND LONG-TERM...THE NORTH REMAINS FAVORED WITH DEEPER MOISTURE
AND BETTER DYNAMICS. HAVE FOLLOWED THE SLOWER ETA SOLUTION WITH THIS
PACKAGE WITH ONLY FAIR CERTAINTY. CLOSED LOW APPROACHES SLC ON FRIDAY
PRODUCING AN UNSTABLE AND DIVERGENT SW FLOW IN THE AFTERNOON. STRONG
THUNDERSTORMS REMAINS A THREAT NORTH OF THE ROAN/TAVAPUTS WITH JET
SUPPORT AND DEEP LIFT/MOISTURE. THE -24C COLD CORE MOVES OVER THE CWA
FRIDAY NIGHT-SATURDAY FOR THE BEST CHANCES OF SHOWERS AND
THUNDERSTORMS. ABOVE 8000 FEET...SIGNIFICANT SNOWFALL IS POSSIBLE
ACROSS THE NORTH. CONVECTION COULD PRODUCE SOME LOCAL HEAVY DUMPS.
SUNDAY...SLOW MOVEMENT OF THE UPPER LOW THREATENS WRAP-AROUND ACROSS
THE NORTH. THEN CERTAINTY LOWERS. MONDAY...ANOTHER WEAK WAVE
THREATENS MORE NORTHERN PRECIP.

TUESDAY THROUGH THURSDAY...MANY QUESTION MARKS DURING THIS PERIOD.
TUESDAY STILL LOOKS RELATIVELY DRY AS SHORT WAVE RIDGING MOVES
ACROSS COLORADO PER LATEST ECMWF...AND EXTRAPOLATING FROM THE GFS
SUGGEST THIS AS WELL.  BUT THE OVERALL LONG WAVE PATTERN MAINTAINS
CONSIDERABLE AMOUNT OF ENERGY DIVING INTO THE LONG WAVE TROUGH...
POSITIONED ALONG THE WEST COAST.  CONTINUATION OF WHAT HAS BEEN
OCCURRING...AND WILL BE OCCURRING DURING THE NEXT 5 DAYS...UNSETTLED
WITH BELOW NORMAL TEMPERATURES.  RAMEY/PF

.GJT...NONE.
Hazardous weather outlook, May 8, 4:45 AM MST, 9 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-091145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

STRONG WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE NEAR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING OVER ALL OF WESTERN COLORADO
AND EASTERN UTAH. A FEW OF THE THUNDERSTORMS MAY REACH SEVERE WEATHER
CRITERIA...PRODUCING WIND GUSTS IN EXCESS OF 58 MPH AND HAIL UP TO 1
INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON AND EVENING...
WITH THE BEST CHANCE IN THE NORTHERN MOUNTAINS. SURFACE WINDS FROM 20
TO 35 MPH WITH GUSTS TO 50 MPH WILL ALSO BE COMMON BY FRIDAY
AFTERNOON.

AREAS OF SNOW WILL THEN DEVELOP FRIDAY NIGHT AND SATURDAY OVER THE
NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO.  AT THIS TIME...
IT APPEARS THAT SEVERAL INCHES OF SNOW WILL ACCUMULATE AT
ELEVATIONS ABOVE 9000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PHONE IN ANY REPORTS OF STRONG WIND GUSTS
IN EXCESS OF 45 MPH AND ANY REPORTS OF HAIL. HOWEVER...ACTIVATION OF
LOCAL SPOTTER GROUPS IS NOT EXPECTED AT THIS TIME.

MORE INFORMATION CAN BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/GJT (ALL LOWER CASE)

COLTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Mesa

When
May 8, 2:00 PM MST to 2:03 PM MST
Where
Mesa County, 2 mi NW of Fruita
Reported by
TRAINED SPOTTER
Coordinates
39.018, -108.466 (the zone’s center; the record gives no point)

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366758.